Thunderstorm Wind, Jones
- When
- June 21, 10:30 AM CST
- Where
- Jones County, 4.07 mi SW of Okaton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.830, -100.960
Sixty mph winds were estimated.
A strong warm front along with very unstable air and strong deep layer winds brought several supercell thunderstorns along with a damaging line of thunderstorms/bow echo to parts of central and northeast South Dakota during the afternoon hours. Damaging winds up to 90 mph uprooted large trees and caused considerable structural and crop damage and loss of power to those in it's path.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A strong warm front along with very unstable air and strong deep layer winds brought several supercell thunderstorns along with a damaging line of thunderstorms/bow echo to parts of central and northeast South Dakota during the afternoon hours. Damaging winds up to 90 mph uprooted large trees and caused considerable structural and crop damage and loss of power to those in it's path. The worst wind damage was located at Lake Poinsett, Watertown, and Milbank. A woman was killed and her husband was seriously injured on Lake Poinsett when their lake house was destroyed. Numerous trees were downed along with many structures damaged or destroyed. Many trees had fallen onto homes, cabins, and trailers. The bowling alley in Clear Lake lost its roof along with numerous pole barns being destroyed along the storms path. Thousands of people were also left without power. Four tornado touchdowns occurred along with hail up to the size of softballs. Isolated flash flooding also occurred. Codington, Hamlin, Grant, and Deuel counties were all declared in a Federal Disaster Declaration. Total damage estimates were around 1,100,000 dollars.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 21, 10:00 AM CST, 30 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
1100 AM CDT FRI JUN 21 2013
.UPDATE...
UPDATED THE FORECAST THIS MORNING TO INCREASE POPS AND HAVE ADDED
SEVERE MENTION AS WELL. A VERY LARGE SEVERE STORM HAS BEEN ONGOING
JUST SOUTH OF INTERSTATE 90 IN RAPID CITYS CWA. THIS STORM SHOULD
REACH WESTERN JONES COUNTY WITHIN THE NEXT HOUR. ADDITIONAL
CONVECTION IS ALSO DEVELOPING ALONG AND NORTH OF A WARM EML WHICH
STRETCHES FROM NEAR KHON TO KPIR. GENERALLY EXPECTING AN INCREASE
IN CONVECTIVE COVERAGE WITH LARGE HAIL AND DAMAGING WINDS
POSSIBLE. LOCALLY HEAVY RAINFALL IS ALONG POSSIBLE.
&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TODAY THROUGH SUNDAY
CURRENT WATER VAPOR IMAGERY SHOWS THE UPPER LOW SPINNING OVER THE
NORTHWEST CONUS...WITH SOUTHWEST FLOW OVER THE NORTHERN PLAINS.
THE LOW WILL CONTINUE TO ROTATE AROUND...BECOMING POSITIVELY TILTED
AND EJECTING ENERGY INTO THE NORTHERN PLAINS TODAY. INDIVIDUAL
WAVES OF ENERGY ARE NOT EASILY LOCATED IN THIS MORNINGS WATER
VAPOR IMAGERY...AND MODELS DO HAVE SOME TIMING DIFFERENCES WITH
THESE WAVES TODAY. THE NAM IN PARTICULAR...SEEMS TO BE THE
OUTLIER...SUGGESTING SHORTWAVE ENERGY WILL INITIATE A THUNDERSTORM
COMPLEX THIS MORNING...AND TRACK IT EAST ACROSS THE STATE.
ALTHOUGH THIS DIFFERENCE HAS INTRODUCED SOME FORECASTER
UNCERTAINTY...HAVE TRENDED THE FORECAST TO A MAJORITY OF THE OTHER
MODELS WHICH SUGGEST THAT MOST CONVECTION WILL HOLD OFF UNTIL THIS
AFTERNOON...AND WILL BE ABLE TO TAP INTO THE VERY UNSTABLE
AFTERNOON AIRMASS. MODELS ARE IN PRETTY GOOD AGREEMENT WITH THE
SURFACE FEATURES HOWEVER. THE CURRENT SURFACE ANALYSIS SHOWS THE LOW
CENTER IN NORTHEAST COLORADO WITH A SURFACE TROUGH EXTENDING
ACROSS NEBRASKA AND INTO EASTERN SOUTH DAKOTA. THIS SYSTEM WILL
INTENSIFY WITH THE SURFACE BOUNDARY/WARM FRONT PUSHING BACK TO THE
NORTH...AND WILL BE DRAPED ACROSS SOUTH DAKOTA BY THIS AFTERNOON.
A VERY UNSTABLE ENVIRONMENT WILL BE IN PLACE...WITH BOUNDARY LAYER
DEWPOINTS IN THE UPPER 60S TO LOW 70S...ML CAPE VALUES RISING TO
OVER 3000 J/KG AND VERY STEEP MID LEVEL LAPSE RATES. THE SHEAR
PROFILES ARE ALSO VERY SUPPORTIVE...WITH 40 TO 50 KTS OF 0-6 KM
SHEAR...AND A NICELY CURVED HODOGRAPH. COMPOSITE PARAMETERS
/SCP...SIG SEVERE...ETC/ ALSO CONFIRM THE UNSTABLE ENVIRONMENT THAT
WILL BE IN PLACE TODAY. AT THIS TIME MODELS ARE NOT INDICATING A
SUPER STRONG CAP OVER OUR REGION EITHER...ALTHOUGH PERHAPS
SOUTHEAST SOUTH DAKOTA MY BE TOO CAPPED WITH 700 MB TEMPERATURES
RISING TO AROUND 14C...WITH THE 700 TEMPERATURES GRADIENT
WEAKENING TO AROUND 7 OR 8 C ACROSS OUR NORTHWEST CWA. THE
LIMITING FACTOR TO ALL OF THIS IS THAT MODELS ARE HINTING AT THE
POSSIBILITY OF A STRATUS DECK MOVING OVER THE REGION...WHICH MAY
INHIBIT DAYTIME HEATING. BUT...OVERALL FORECASTER CONFIDENCE IN
SEVERE STORMS OCCURRING TODAY IS PRETTY HIGH. ALL SEVERE WEATHER
THREATS ARE POSSIBLE...INCLUDING HEAVY RAIN /WHICH HAS BECOME AN
ISSUES FOR THE NORTHEAST CWA AS OF LATE/. PWATS ARE EXCEEDING 1.5
INCHES /ANOMALOUSLY HIGH FOR THIS TIME OF THE YEAR/...AND
THEREFORE EXTENDED THE FLASH FLOOD WATCH THROUGH 12Z SATURDAY.
THE UPPER LOW BECOMES NEGATIVELY TILTED BY SATURDAY
AFTERNOON...AND THE SURFACE LOW CONTINUES TO MOVE NORTHEAST. AN
INVERTED TROUGH WILL BE SITUATED ACROSS THE CWA...AND ANOTHER
ROUND OF THUNDERSTORMS IS LIKELY. 700 MB TEMPERATURES WILL BE
INCREASING HOWEVER...SO PERHAPS A STRONGER CAP TO BREAK ON
SATURDAY...BUT ANOTHER VERY GOOD SET UP FOR SEVERE WEATHER. THE
LOW PRESSURE SYSTEM FINALLY SHOWS SIGNS OF EXITING THE REGION ON
SUNDAY.
.LONG TERM...SUNDAY NIGHT THROUGH THURSDAY
AN ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH THE EXTENDED. THE
PERIOD OPENS WITH SFC HIGH PRESSURE OVER THE REGION. ABUNDANT
MOISTURE LEFT OVER FROM THE WEEKEND SYSTEM WILL LIKELY NEED TO BE
CONSIDERED IN FUTURE FORECASTS FOR STRATUS OR FOG POSSIBILITIES
SUNDAY NIGHT.
ON MONDAY YET ANOTHER AREA OF LOW PRESSURE BEGINS TO MOVE OFF THE
ROCKIES. A WARM FRONT OVER THE SD/NE BORDER WILL HELP TO KICK OFF
SOME THUNDERSTORMS MONDAY AFTERNOON THROUGH MONDAY NIGHT.
SHOWERS/STORMS MAY LINGER ACROSS THE ND/SD BORDER AS THE LOW AND
ITS ASSOCIATED WARM FRONT PUSH NORTH TUESDAY AND TUESDAY NIGHT. AS
THE UPPER LOW MOVES ACROSS SOUTHERN CANADA/NORTHERN ND/MN ON
WEDNESDAY MOST PRECIP WILL REMAIN TO THE NORTH AND EAST OF THIS
CWA.
TEMPERATURES WILL REMAIN AT OR ABOVE AVERAGE WITH HIGHS MAINLY IN
THE MID TO UPPER 80S. BEHIND THE UPPER LOW AT THE END OF THE WEEK HIGHS
WILL FALL TO AROUND 80.
&&
.AVIATION...
12Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS
IFR CIGS AT KPIR ARE EXPECTED TO LIFT BY 15Z. THE SAME
SYSTEM THAT HAS BEEN AFFECTING THE REGION WILL CONTINUE TO ONLY
SLOWLY MOVE EAST. SHOWERS AND STORMS ARE EXPECTED TO DEVELOP ONCE
AGAIN LATE FRIDAY AFTERNOON AND FRIDAY EVENING AND MOVE FROM WEST
TO EAST ACROSS THE STATE BEGINNING AFTER 21Z.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR BROWN-DAY-GRANT-
MARSHALL-ROBERTS.
MN...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR BIG STONE-
TRAVERSE.
&&
UPDATE...SD
SHORT TERM...SERR
LONG TERM...WISE
AVIATION...WISE
WEATHER.GOV/ABERDEENHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 508 AM CDT FRI JUN 21 2013 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-221015- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 508 AM CDT FRI JUN 21 2013 /408 AM MDT FRI JUN 21 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT ALL THE INGREDIENTS WILL BE IN PLACE FOR SEVERE THUNDERSTORMS TODAY. STORMS ARE EXPECTED TO DEVELOP NORTH OF A WARM FRONT AND TRACK FROM WEST TO EAST ACROSS THE REGION. LARGE HAIL...STRONG WINDS...HEAVY RAIN AND TORNADOES ARE ALL POSSIBLE TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS IS LIKELY ON SATURDAY BEFORE THE LOW PRESSURE SYSTEM MOVES OUT OF THE REGION ON SUNDAY. THE ACTIVE WEATHER PATTERN CONTINUES INTO NEXT WEEK HOWEVER...WITH ADDITIONAL CHANCES FOR THUNDERSTORMS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY TODAY. SERR
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
618 AM CDT FRI JUN 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 PM TSTM WND GST 3 SSW WHEATON 45.77N 96.53W
06/20/2013 M67 MPH TRAVERSE MN ASOS
&&
EVENT NUMBER ABR1300553
NWSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
939 AM CDT FRI JUN 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 AM FLASH FLOOD 3 W CLAIRE CITY 45.86N 97.16W
06/21/2013 ROBERTS SD EMERGENCY MNGR
WATER OVER HIGHWAY 25 RELAYED BY EM FROM CLAIRE CITY
FIRE CHIEF
&&
EVENT NUMBER ABR1300554
WFO ABRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
941 AM CDT FRI JUN 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 AM TSTM WND GST 5 E ALBEE 45.05N 96.45W
06/21/2013 E70 MPH GRANT SD PUBLIC
ESTIMATED 60 TO 70 MPH WIND GUSTS INCLUDING MINOR BARN
AND MACHINE SHED ROOF DAMAGE
&&
EVENT NUMBER ABR1300555
WFO ABRPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ABERDEEN SD
942 AM CDT FRI JUN 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM HAIL 1 SW POLLOCK 45.89N 100.30W
06/20/2013 E1.00 INCH CAMPBELL SD PUBLIC
MOSTLY DIME SIZE HAIL WITH A FEW THE SIZE OF QUARTERS
1150 PM TSTM WND GST 3 SSW WHEATON 45.77N 96.53W
06/20/2013 M67 MPH TRAVERSE MN ASOS
1230 AM FLASH FLOOD 3 W CLAIRE CITY 45.86N 97.16W
06/21/2013 ROBERTS SD EMERGENCY MNGR
WATER OVER HIGHWAY 25 RELAYED BY EM FROM CLAIRE CITY
FIRE CHIEF
0145 AM TSTM WND GST 5 E ALBEE 45.05N 96.45W
06/21/2013 E70 MPH GRANT SD PUBLIC
ESTIMATED 60 TO 70 MPH WIND GUSTS INCLUDING MINOR BARN
AND MACHINE SHED ROOF DAMAGE
&&
EVENT NUMBER ABR1300552 ABR1300553 ABR1300554 ABR1300555
WFO ABRSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 1007 AM CDT FRI JUN 21 2013 SDZ033>035-045-048-211600- HUGHES-JONES-LYMAN-STANLEY-SULLY- 1007 AM CDT FRI JUN 21 2013 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHEASTERN JONES...NORTHWESTERN HUGHES...NORTHWESTERN LYMAN...SOUTHEASTERN STANLEY AND SOUTHWESTERN SULLY COUNTIES UNTIL 1100 AM CDT/1000 AM MDT/... AT 1000 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10 MILES EAST OF WENDTE...OR 12 MILES SOUTHWEST OF FORT PIERRE...MOVING NORTHEAST AT 20 MPH. A FEW LOCATIONS IN THE ADVISORY INCLUDE FORT PIERRE...PIERRE...OAHE MISSION REC AREA...WEST SHORE REC AREA...OVERLOOK REC AREA... ROSSEAU...SPRING CREEK REC AREA...OKOBOJO CREEK REC AREA...GREY GOOSE...COW CREEK REC AREA AND CANNING. PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM CDT FRIDAY AFTERNOON/300 PM MDT FRIDAY AFTERNOON/ FOR CENTRAL SOUTH DAKOTA. && DORN
The Rapid City radar (KUDX), 153 km away, was scanning. The volume nearest the first event began at 16:27 UTC.
39 hail, 30 thunderstorm wind, 4 tornado, 1 funnel cloud, 1 flash flood. Local standard time, as filed.
Sixty mph winds were estimated.
Seventy mph winds were estimated.
Sixty mph winds were estimated.
Seventy mph winds were estimated by law enforcement.
A large cottonwood tree was snapped at its base with a 100 foot by 40 foot quonset suffering damage.
Sixty mph winds downed several branches in Ree Heights.
A tornado touched down briefly with no damage reported.
Large hail broke many windows in their house as hail lasted nearly thirty minutes with 2 to 3 inches of hail accumulating on the ground.
Sixty mph winds blew over two large fuel tanks.
Seventy mph winds damaged a building, windows, along with several trees.
Flash flooding washed a culvert out of the road.
Estimated wind gusts up to 75 mph.
A tornado touched down for a few minutes with no damage reported.
A tornado touched down with no damage reported. The public reported over eighty mph inflow winds with some tree damage occurring.
Eighty mph winds downed several trees which blocked the highway.
A rain wrapped tornado touched down with no damage reported.
Some tree damage occurred with estimated sixty-five mph winds.
Sixty mph winds were reported.
Ninety mph winds caused major damage to buildings and barns at the intersection of highways 81 and 28.
Many trees were downed in Hazel.
Severe tree and structural damage occurred on Lake Poinsett with ninety mph winds. A woman was killed and her husband was seriously injured when their lake house was destroyed. A man was also hospitalized for electric shock.
Eighty mph winds were estimated near Lake Norden.
Sixty mph winds brought a large tree branch down onto a garage roof.
Emergency manager estimated winds to seventy mph near Lake Kampeska.
Eighty mph winds caused extensive damage to trees along with many structures in and around Watertown. Many trees were downed.
Eighty mph winds caused major tree damage along with some structural damage in and around Clear Lake. The roof of the bowling alley was severely damaged with the ITC storage shed tilted to it's side.
Major tree and structural damage occurred in and around Milbank from eighty mph winds.
A lot of tree damage occurred along State Highway 15 into Milbank.
Eighty mph winds caused major tree and structural damage in and around Milbank. Many trees were downed.
Several trees were downed along with many tree branches south of Corona.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Thunderstorm Wind, Hamlin | 2013-06-21 | 63 | Female | Mobile/Trailer Home | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2013Every state in 2013This day in weather historyThe tornado archive for South Dakota, 2013Warnings in South Dakota, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 462778, 462777, 462776, 462474, 462491, 464433, 464436, 464149, 464427, 462475, 462476, 462772, 462477, 462478, 464446, 462479, 464150, 464154, 464151, 462771, 464152, 462480, 462770, 462481, 464157, 462482, 464162, 462490, 464165, 464451, 462473, 462742, 464160, 463844, 462775, 464155, 462483, 464172, 462484, 462744, and more.